Institutional members access full text with Ovid®

Share this article on:

Bisphosphonate-Related Osteonecrosis of the Jaw After Tooth Extraction

Bezerra Ribeiro, Ney Robson DDS*; de Freitas Silva, Leonardo DDS; Matos Santana, Diego DDS; Maia Nogueira, Renato Luiz DDS, MSc§

doi: 10.1097/SCS.0000000000002051
Brief Clinical Studies

Bisphosphonates are widely used for treatment or prevention of bone diseases characterized by high osteoclastic activity. Among the oral medicines used to treat osteoporosis, alendronate has been often used. Despite of the low rate of complications on its use, cases of osteonecrosis of the jaw have been reported on literature after tooth extractions. The main symptoms include pain, tooth mobility, swelling, erythema, and ulceration. The risk factors related to osteonecrosis of the jaw associated with bisphosphonate are exposition time to the medicine, routes of administration, and oral surgical procedures performed. The aim of this work is to report a case of a patient showing osteonecrosis of the jaw associated with the use of oral bisphosphonates after tooth extractions. The patient was treated through the suspension of the alendronate with the removal of the necrotic tissue and the foci of infection. After a year's follow-up, the patient showed no recurrence signs. From the foregoing, the interruption of the alendronate use and the surgical treatment associated to antibiotic therapy showed effective on the patient's treatment.

*Oral and Maxillofacial Surgery of Batista Memorial Hospital

Oral and Maxillofacial Surgery of Doctor José Frota Institute

Oral and Maxillofacial Surgery of Doctor José Frota Institute

§Stomatology and Oral and Maxillofacial Surgery of Federal University of Ceará dental school—UFC, Fortaleza, Ceará, Brazil.

Address correspondence and reprint requests to Ney Robson Bezerra Ribeiro, Dias da Rocha Street, 1530-Dionísio Torres, Division of Oral and Maxillofacial Surgery, Fortaleza, Ceará 60170-311, Brazil. E-mail: neyrob@hotmail.com

Received 11 May, 2015

Accepted 28 June, 2015

The authors report no conflicts of interest.

© 2015 by Mutaz B. Habal, MD.